Just a quick update about how my leg is doing.
I’ve been on the clot-busters for a month and a couple weeks, and it’s been interesting. (Eliquis, 5mg twice a day) So far I have not had any uncontrolled bleeding events, so that’s part of the whole experience I’ve missed. And I’m OK with that.
Keeping hydrated is important; when I had my kidney stone one of the things the doctor and I discovered was that I was so dehydrated my blood was full of dust. That’s a bad attempt at humor. I was surprised that they immediately hooked me to a drip bag of saline. It appears that my usual reaction to anything that feels bad is to stop drinking water – probably a holdover of fear of vomiting, from childhood fevers. At this stage in my life, I have to remember to force myself to choke down a lot of water. That means a lot of water coming out, too, but that’s not a big problem.
I don’t know if the clot-busters make me feel slow and stupid but I feel slow and stupid. That’s survivable – I really don’t have much of a “job” to do except my various projects – I can work on stuff that is low impact. Like: painting doors! It just means standing there with a roller and paint tray and rollering paint on. I do need to keep moving, to keep my leg from swelling up.
When the clot first happened, my leg swelled up and got very painful; it was like a balloon. If I got physical and my heart rate went up, it was like I hit a rate-limiter: my leg would start to pound and I’d be short on breath, quickly. After a month on the clot-buster, my leg started to “melt” – it’s not tight and red anymore but it’s still a bit bigger than the other one. Overall, not bad. My doctor told me that Eliquis is as close to a “miracle drug” as they have for clots – in the bad old days I’d have probably needed surgery – instead this stuff slowly chews away at the clot and doesn’t work fast; it would be bad if it blew the clot off the side of my artery and it wound up in my lung (the next exit on the blood highway) so, “so far so good.”
I’m going to try to work up my cardio, and lose some weight but my body literally tells me “don’t push it.” I guess the clot has to break down a bit more. I spent a few minutes (just a few minutes!) on my rowing machine, which I cleaned up, replaced the batteries on, checked all the things that can be checked, re-taped the handlebar, and – ughh… My body has no depth to it. I’m used to being able to reach down and pull up stubbornness-driven stuff, but that isn’t working right now.
You know how you get pins and needles when you sit on your leg or something, and then the blood comes back into it? I’ve been experiencing low-level pins and needles in my leg, 100% of the time, for the last week or so. I interpret that as a sign that blood is getting back into the right places.
So, that’s the news about the leg.
Oh, Eliquis is really expensive. A 30-day course is $800. This is because capitalism makes markets more efficient through competition, and socialized medical care is the first step on the path to slavery. Fortunately, I can afford it, but it’s pathetic – the folks at the pharmacy were throwing books of coupons at me so I could save 2% here or there on my prescription. That’s the best America can do for its citizens. But, we have F-35s!